Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 158, NWS Midland/Odessa, TX

August 18, 2018Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 18, 2018, 5:40 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 5:40 PM CDT (22:40 UTC)
Expired
Aug 18, 2018, 5:58 PM CDT
In force
18 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WUUS54 KMAF 182240
SVRMAF
NMC015-TXC109-182345-
/O.NEW.KMAF.SV.W.0158.180818T2240Z-180818T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
540 PM CDT SAT AUG 18 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Eddy County in southeastern New Mexico...
  North central Culberson County in southwestern Texas...

* Until 645 PM CDT/545 PM MDT/.

* At 540 PM CDT/440 PM MDT/, a severe thunderstorm was located near
  Carlsbad Caverns National Park, or 19 miles northeast of Pine
  Springs, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Carlsbad Caverns National Park and Whites City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3202 10469 3222 10465 3222 10436 3194 10445
TIME...MOT...LOC 2240Z 280DEG 4KT 3211 10461 

HAIL...1.00IN
WIND...60MPH
 
$$

67
1 follow-up statement
240 
WWUS54 KMAF 182258
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
558 PM CDT SAT AUG 18 2018

NMC015-TXC109-182308-
/O.CAN.KMAF.SV.W.0158.000000T0000Z-180818T2345Z/
Eddy NM-Culberson TX-
558 PM CDT SAT AUG 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN EDDY AND NORTH
CENTRAL CULBERSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3202 10469 3222 10465 3222 10436 3194 10445
TIME...MOT...LOC 2257Z 280DEG 4KT 3211 10459 

$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:19 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 18, 2:19 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
219 PM CDT Sat Aug 18 2018

.DISCUSSION...

Upper ridging extends from the west coast to Texas with an upper
trough over the northern Rocky Mountains. Good moisture will once
again be across West Texas and southeast New Mexico with south to
southeast surface winds. The NAM12 is showing surface CAPE values of
around 1000-2000 J/kg across locations generally south and west of
the Pecos River, southeast New Mexico, and the northern Permian
Basin. Increased omega values will be across the above mentioned
areas providing good lift. Like yesterday, the bulk shear values and
mid-level lapse rates are not very impressive. The lift and moisture
are expected to result in showers and thunderstorms across much of
the area with convection already across the higher terrain.
Temperatures today will be similar to yesterday with highs mainly in
the mid to upper 90s.

An upper level trough will be present over the Central Plains on
Sunday. An associated cold front with the trough is expected to
begin moving into the CWA on Sunday. This, along with good moisture
across the area, will allow for chances of showers and thunderstorms
to continue. High temperatures for Sunday are expected to be similar
to the previous couple of days for most of the area with the front
not impacting much of the area until after peak heating has started.
The upper trough will move over the Mississippi River Valley on
Monday with the cold front continuing to move through the CWA. This
will result in high temperatures for Monday being closer to normal
values. Lingering showers and thunderstorms will be possible on
Monday especially south of the Pecos River. Upper ridging builds
back over the region on Tuesday with southerly winds returning
resulting in gradually warming temperatures and drying conditions.
This trend basically continues through the end of next week with at
or above normal temperatures and mostly dry conditions expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76  98  71  92 /  30  30  40  20
Carlsbad                       73  98  70  91 /  40  20  20  20
Dryden                         75  99  76  95 /  20  30  40  30
Fort Stockton                  75  98  72  92 /  30  30  40  30
Guadalupe Pass                 69  92  66  85 /  40  20  20  20
Hobbs                          70  94  67  88 /  30  20  30  20
Marfa                          66  90  62  85 /  30  40  30  30
Midland Intl Airport           76  98  71  93 /  30  30  40  20
Odessa                         76  98  71  93 /  30  30  30  20
Wink                           76 101  73  94 /  30  20  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05/80
Hazardous weather outlook, Aug 18, 1:00 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
100 PM CDT Sat Aug 18 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
100 PM CDT Sat Aug 18 2018 /1200 PM MDT Sat Aug 18 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely in the higher terrain of southwest Texas and
southeast New Mexico with isolated to scattered thunderstorms
possible elsewhere. Any thunderstorms may be accompanied by frequent
lightning, gusty wind, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

05

In the hours before

Special weather statement, Aug 18, 2:58 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
258 PM CDT SAT AUG 18 2018

TXZ074-075-081-182045-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
258 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 345 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles north of Marathon, or 29 miles southwest of Fort Stockton. This
storm was nearly stationary. Another strong thunderstorm was located
16 miles east of Marathon, and moving southwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Marathon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2998 10299 3006 10323 3020 10327 3042 10342
      3066 10320 3032 10273
TIME...MOT...LOC 1957Z 034DEG 4KT 3056 10319

67
Special weather statement, Aug 18, 4:21 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
321 PM MDT SAT AUG 18 2018

NMZ028-182145-
Eddy County Plains NM-
321 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDDY COUNTY UNTIL
345 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Seven Rivers Airport, or 21 miles southeast of
Hope, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Seven Rivers Airport and Brantley Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3240 10459 3262 10473 3273 10443 3251 10430
TIME...MOT...LOC 2120Z 250DEG 11KT 3254 10456
Special weather statement, Aug 18, 5:34 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
434 PM MDT SAT AUG 18 2018

NMZ027-028-182315-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
434 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
515 PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carlsbad Caverns National Park, or 19 miles northeast of Pine
Springs. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3201 10466 3223 10471 3240 10438 3203 10418
TIME...MOT...LOC 2234Z 280DEG 4KT 3211 10462

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:58 PM CDTSpecial Weather StatementMAF47 min
Aug 18, 4:21 PM CDTSpecial Weather StatementMAFEddy24 min
Aug 18, 5:34 PM CDTSpecial Weather StatementMAFEddy41 min
Aug 18, 6:11 PM CDTAreal Flood AdvisoryMAFEddy3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.